Utah, 2006

Heavy Snow in Utah, April 5 to 6, 2006

April 5 to 6, 2006 · NWS SLC · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 8:00 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 5, 8:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT WED APR 5 2006

.SYNOPSIS...A COLD AND MOIST STORM SYSTEM WILL BE OVER THE AREA
TONIGHT THROUGH THURSDAY. WARMER HIGH PRESSURE RETURNS FOR FRIDAY
THROUGH THE WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS CONTINUE OVER MUCH OF NORTHERN UTAH
AND PARTS OF SOUTHERN UTAH THIS HOUR IN THE UNSTABLE AND DRIER AIR
MASS UNDER SOUTHWEST FLOW ALOFT. EARLIER A LINE OF SHOWERS AND
THUNDERSTORMS...STRONGEST NORTHERN WASATCH FRONT...MOVED ACROSS THE
NORTHERN VALLEYS. THIS CONVECTION OCCURRING IN THE COLD POOL ALOFT
OF THE MAIN UPPER LOW CIRCULATION THAT IS NOW OVER FAR NORTHEAST
NEVADA. THIS LOW WILL DRIFT EAST ALONG THE IDAHO BORDER AND INTO
SOUTHWEST WYOMING BY SUNRISE THURSDAY.

DEEP LAYER MOISTURE ON THE BACK SIDE OF THE SYSTEM WILL SEND
WIDESPREAD PRECIPITATION ACROSS THE DESERTS AND INTO THE WASATCH
FRONT LATER THIS EVENING AND ESPECIALLY AFTER MIDNIGHT. THIS ALREADY
EVIDENT ON RADAR LOOPS. MEAN FLOW WILL VEER TO THE WEST AFTER
MIDNIGHT AND THEN NORTHWEST TOWARD SUNRISE. THE STEADY AND
OCCASIONALLY HEAVY PRECIPITATION WILL BANK UP ALONG THE WASATCH
FRONT BUT PLENTY DEEP ENOUGH TO SPILL INTO THE WASATCH BACK AND WITH
700 MB TEMPERATURES NEAR -8C THE BOUNDARY LAYER AND DEWPOINT
DEPRESSIONS OF SEVERAL DEGREES SHOULD ALLOW ENOUGH COOLING IN THE
STEADY PRECIPITATION TO BRING SNOW DOWN TO THE VALLEY FLOOR AFTER
MIDNIGHT. FLOW AT 700 MB WILL INCREASE TO 50 KNOTS OVER THE GREAT
SALT LAKE EARLY THURSDAY AND LOW TO MID LEVEL FLOW WILL CREATE
OROGRAPHIC UPSLOPE ALONG THE WASATCH RANGE. VORT LOBE BEHIND THE
MAIN UPPER LOW COMBINED WITH A DEEP MOISTURE LAYER WITH WARMING
ABOVE 700 MB IN WARM AIR ADVECTION WILL CREATE DEEP UPWARD MOTION.
THIS WILL BE AN EFFICIENT PRECIPITATION PRODUCER THROUGH THURSDAY
MORNING...AND LIKELY INTO THE AFTERNOON.

THE SOUTHERN PORTION OF THIS LIFT AND MOIST LAYER REACHES DOWN THE
I-15 CORRIDOR AND INTO THE SEVIER AND SANPETE VALLEYS LATE TONIGHT
AND THURSDAY MORNING. THESE AREAS SHOULD GET COLD ENOUGH IN THE
STEADY PRECIPITATION NEAR SUNRISE TO GET A COUPLE INCHES OF
SNOW...ESPECIALLY HIGHER VALLEY TERRAIN. A SECONDARY VORT LOBE IS
PROGGED TO ARRIVE MIDDAY THURSDAY WHICH SHOULD KEEP PRECIPITATION
CONTINUING ALONG THE WASATCH FRONT AND RANGE INTO THE CENTRAL
MOUNTAINS AND WESTERN UINTAS. PRECIPITATION WILL LIKELY BEGIN TO MIX
WITH RAIN ON THE VALLEY FLOOR IF A BREAK OCCURS BEHIND THE FIRST
VORT LOBE IN THE EARLY MORNING. NAM SUGGESTS CYCLONIC FLOW CONTINUES
THURSDAY EVENING FOR SCATTERED WASATCH FRONT PRECIPITATION IN
NORTHERLY FLOW AS THE LOW CONTINUES TO SHIFT EAST TO SOUTHEAST.
ACCUMULATING SNOW SHOULD CONTINUE IN THE EVENING FOR THE WASATCH
MOUNTAINS AND MOUNTAIN VALLEYS INTO THE UINTA MOUNTAINS.

SNOW TOTALS WILL BE SIGNIFICANT ON THE BENCHES AND THE NORTHERN
MOUNTAINS. WINTER STORM WARNING FOR MOUNTAINS COVERS THIS WELL AND
CONSIDERING SNOW RATIOS CLIMBING ABOVE 12 TO 1 WITH A REASONABLE 2
INCHES OF WATER FOR FAVORED UPSLOPE AREAS OF THE WASATCH RANGE. THE
WASATCH MOUNTAIN VALLEYS AND BENCHES HOWEVER MAY GET INTO WARNING
CRITERIA SNOW BETWEEN MIDNIGHT AND NOON THURSDAY...EVEN WITH SNOW
RATIOS BELOW 10 TO 1. WILL CONSIDER UPGRADE. GIVEN SYNOPTIC FORCING
PRECIPITATION WILL BE HEAVY BACK INTO THE DUGWAY AREA AS
WELL...THOUGH HIGHEST TOTALS WILL BE THE EAST SIDE BENCHES.

SHORT WAVE RIDGE PROGGED FOR FRIDAY STILL...AND AIR MASS WARM
SIGNIFICANTLY AS SOUTH FLOW DEVELOPS. 700 MB TEMPERATURES REACH
ABOUT -1C OVER THE GREAT SALT LAKE. SHORT WAVE TROUGH FOR FRIDAY
NIGHT PROGGED TO BRUSH FAR NORTHERN UTAH BUT LIFT TO THE NORTH. THIS
PUSHES A BOUNDARY NEAR THE RAFT RIVER RANGE OF FAR NORTHWEST UTAH ON
SATURDAY. THIS BOUNDARY MAY BECOME ACTIVE ON SUNDAY AS THE NEXT
UPPER TROUGH BACKS THE FLOW AND INCREASES LIFTS OVER NORTHEAST
NEVADA...BUT THIS KEEPS MOST OF UTAH IN THE DRIER AND MILD SECTOR.
NEXT UPPER TROUGH AND ASSOCIATED COLD FRONT WOULD THEN ARRIVE IN
UTAH FOR MONDAY FOR MORE WIDESPREAD PRECIPITATION.

&&

.HYDRO...RIVERS OF NORTHEAST UTAH APPEAR TO HAVE TOPPED OUT.
SNOWFALL TONIGHT AND THURSDAY WILL REDUCE RUNOFF BUT RAPID LOW
ELEVATION SNOWMELT FRIDAY THROUGH THE WEEKEND WILL BRING MORE RISES
TO THESE RIVERS. IN SOUTHWEST UTAH RISES OCCURRED ON THE UPPER
VIRGIN BUT HAVE STOPPED. ONLY SCATTERED SHOWERS AND MUCH LOWER SNOW
LEVELS EXPECTED IN THIS AREA TONIGHT. STORM TOTAL PRECIPITATION WAS
MOSTLY UNDER AN INCH IN SOUTHWEST UTAH SO RUNOFF HAS BEEN LESS THIS
STORM. AN SLCESFSLC PRODUCT WAS ISSUED EARLIER.

&&

.AVIATION...REINFORCING COLD FRONT WILL REACH SLC AT APPROXIMATELY
10Z...THOUGH WIND SHIFT WILL BE VERY GRADUAL.  SOME SOUTHERLY
COMPONENT TO SURFACE FLOW WILL LIKE PERSIST UNTIL AROUND 12Z.  SOME
CONCERN REMAINS WITH RESPECT TO VISIBILITIES FROM 09Z ON.  MOISTURE
AND TEMPERATURE PROFILES SUGGEST A SWITCH OVER TO ALL SNOW BY AROUND
10Z.  CURRENT TAF FORECAST VISIBILITY OF 1 MILE WITH SNOW LOOKS
REASONABLE...BUT MAY BE TO OPTIMISTIC WITH A PERIOD OF MODERATE SNOW
POSSIBLE BETWEEN 12Z AND 18Z.  FINAL CONCERN IS FOR SNOW AND MVFR
CONDITIONS TO PERSIST BEYOND WHAT IS CURRENTLY IN TAF...BUT WILL
LOOK AT NEW GUIDANCE BEFORE ADJUSTING WITH NEXT TAF ISSUANCE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR UTZ007>010.
     WINTER STORM WARNING UNTIL NOON THURSDAY FOR UTZ017-018.
     SNOW ADVISORY MIDNIGHT THRU NOON THURSDAY UTZ001>005.
WY...NONE.

&&

PUBLIC/HYDRO...TARDY
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 5, 7:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
845 AM MDT WED APR 5 2006

UTZ001>006-011>016-019>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-GLEN CANYON RECREATION
AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN
WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
845 AM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ALONG
WITH GUSTY SOUTH WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE
SOUTHWEST VALLEYS THIS MORNING. A WIND ADVISORY HAS BEEN ISSUED FOR
MOST OF THE OUTLOOK AREA. A HIGH WIND WARNING IS IN EFFECT THROUGH 4
PM FOR THE SALT FLATS OF NORTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP COLD TROUGH WILL SPREAD ACROSS THE REGION TONIGHT...AND
REMAIN THROUGH EARLY THURSDAY. WIDESPREAD RAIN AND SNOW WILL
ACCOMPANY THIS TROUGH...WITH ACCUMULATING SNOWS POSSIBLE AT SOME OF
THE HIGHER NORTHERN VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>010-017-018-061300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
700 AM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH.

.DAY ONE... TODAY

RAIN AND SNOW SHOWERS WILL CHANGE TO ALL SNOW BY EARLY THIS
AFTERNOON. PERIODS OF HEAVY SNOW ARE POSSIBLE DOWN SOUTH THIS
MORNING...THEN OVER THE NORTHERN MOUNTAINS LATER TODAY.  STRONG
RIDGETOP WINDS WILL ACCOMPANY THE SNOW TODAY. SEE THE LATEST WINTER
WEATHER STATEMENT (SLCWSWSLC) FOR DETAILS ON THIS STORM.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HEAVY SNOW WILL OCCUR OVER THE MOUNTAINS TONIGHT THROUGH EARLY
THURSDAY...THEN OVER THE NORTHERN MOUNTAINS THROUGH THURSDAY
AFTERNOON. THE HEAVIEST SNOWS WILL OCCUR OVER THE WASATCH RANGE
TONIGHT THROUGH THURSDAY. REFER TO THE CURRENT WINTER WEATHER
STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 5, 8:00 PM MST to April 6, 3:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

24" in 24h at Alta

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507143.